Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

March 14, 2021Norton County, Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this special weather statement at Mar 14, 2021, 2:25 PM CDT for Norton County, Kansas; Red Willow County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2021, 2:25 PM CDT (19:25 UTC)
Expired
Mar 14, 2021, 4:30 PM CDT
In force
2 hr
Issued by
NWS Goodland, KS

Counties Norton County, KS, Red Willow County, NE

The radar

The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS83 KGLD 141925
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
225 PM CDT Sun Mar 14 2021

KSZ003-004-NEZ081-142130-
Norton KS-Decatur KS-Red Willow NE-
225 PM CDT Sun Mar 14 2021

...Brief Landspout Tornadoes Possible...

At 225 PM CDT, conditions are becoming favorable for the development 
of landspout tornadoes in and close to the Kansas and Nebraska 
border. However, at this time it is unknown which if any storm would 
produce a landspout. Any landspouts which develop are expected to 
pose a limited threat.

Locations impacted include...
McCook, Norton, Oberlin, Indianola, Almena, Bartley and Norcatur. 

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3971 9966 3981 10072 4025 10075 4028 10019
      4000 10019 4000 9964

$$

JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Mar 14, 12:03 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 14, 12:03 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1103 AM MDT Sun Mar 14 2021

.SHORT TERM...(Today through Tuesday night)
Issued at 445 AM MDT Sun Mar 14 2021

Today-tonight...a 540mb upper level low pressure area over
southeast Colorado this morning is forecast to remain nearly
stationary today then drift into Nebraska and central Kansas as two
separate lows within a larger closed upper low tonight. At the
surface a 997mb low is forecast to deepen around the Oklahoma
panhandle by the end of the day then drift east-northeast toward
south central Kansas tonight.

Today: followed the NAM/RUC/HRRR solution. A dry slot is forecast to
lift north-northeast into parts of western Kansas late this morning
before filling back in with cloudiness this afternoon. There will be
a wide range in high temperatures and will be heavily dependent
on cloud cover. Am advertising highs in the mid 30s to low 40s in
far eastern Colorado with mid 40s to around 60 east of the CO/KS
border. The warmest temperatures are expected in the Hill City
area. East to southeast winds of 15 to 25 mph with higher gusts
are expected. Surface based instability develops in the dry slot
with low level wind and 850mb theta-e convergence near the KS/NE
border this afternoon. Low and mid level lapse rates steepen as
500mb temperatures associated with the upper low moves in. Bottom
line is that strong to severe thunderstorms will be possible
within the dry slot this afternoon with all modes of severe
weather possible. Elsewhere scattered to numerous showers and
possibly a rumble of thunder expected.

Tonight:  surface winds gradually back to the northeast and north at
10 to 20 mph as the surface low moves east. Low clouds also fill
back in behind the low. Wraparound precipitation resumes with chance
to categorical pops. Low temperatures are expected to range from the
mid 20s to around 30 in far eastern Colorado with low to mid 30s
elsewhere. Snow is expected with the colder temperatures west of a
line from Trenton to Colby and Leoti. Currently looking at a trace
to 3 inches...highest from Yuma to Burlington and Flagler west.
Given the variations in the low level temperature profiles the past
few days will let the day shift get another look at 12z data and
adjust the amounts as needed. Its possible that a Winter Weather
Advisory may be needed.

Monday-Monday night...precipitation chances come to an end during
the day from southwest to northeast as drier air aloft moves in. The
NAM is holding on to more moisture/clouds in the boundary layer
compared to the GFS and the current forecast has quite a bit of
cloudiness. This will likely impact the high temperature forecast.
Will go with highs ranging from the mid 30s to low 40s in far
eastern Colorado to the low to upper 40s elsewhere. Low temperatures
range from the mid 20s to around 30.

Tuesday-Tuesday night...precipitation chances increase Tuesday
afternoon and night as another upper low moves toward the area. Rain
is expected during the afternoon changing over to snow from west to
east during the night. Snowfall amounts of a trace to perhaps two
inches are currently expected. High temperatures are forecast to
reach the low 40s to low 50s. Low temperatures fall into the mid 20s
to low 30s.

.LONG TERM...(Wednesday through Saturday)
Issued at 147 AM MST Sun Mar 14 2021

The start of the long term period features a system moving across
the Oklahoma Panhandle into south central Kansas. Guidance is fairly
consistent with the timing as the NAM and GFS are nearly
identical, whereas the ECMWF is about 6 hours slower with the
system. The main bulk of the precipitation will occur just earlier
of this forecast period, but starting Wednesday morning some
remaining snow/rain showers will be present from the wrap around
portion of the system. Current thinking is the precipitation
should be wrapping up around the early afternoon hours, I did
however raise POPS and extend the precipitation changes slightly
due to the slower progression that the ECMWF was showing.
Wednesday is looking to be gusty on the backside of the system,
some blowing snow may be present if still falling in the morning
hours mainly along and west of Highway 27. Any snow that falls
should be a fairly wet snow which should mitigate any snow blowing
from the ground. Temperatures for Wednesday are expected to be
fairly cool due to the blustery northerly wind.

Thursday, the storm system moves off to the east of the High Plains
allowing an upper level ridge to settle in along with dry weather.
Winds will continue to be out of the northwest as thats the
overall flow of the atmosphere as the ridge moves overhead. The
northwesterly flow will continue to keep temperatures a little
cooler but warmer than Wednesday as widespread upper 40s to low
50's are expected.

Friday and Saturday, guidance has the upper level ridge firmly over
the High Plains, southerly winds will also allow WAA to overspread
the CWA allowing warmer temperatures in the upper 50's to mid 60's.
The dry weather will continue each day. The end of the forecast
period hints at another disturbance dropping down towards the Baja
Peninsula and approaching the plains. There is quite a bit of
uncertainty with this system but will continue to be monitored in
future forecasts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1042 AM MDT Sun Mar 14 2021

Both MCK and GLD will see gusty east to northeast winds through
about 00Z this evening.

Conditions at GLD will bounce between MVFR and IFR as lower
clouds pass over the site through 20Z. VFR conditions are possible
after 20Z, but will be short lived with a return of MVFR by 03Z
and IFR conditions after 05Z as more light rain and snow moves in.

MCK will be IFR to LIFR through 20Z with MVFR conditions briefly
between 20-00Z. Conditions will be IFR after 00Z with LIFR
expected after 04Z as more light rain and lower clouds move over
the site.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...TT
AVIATION...LOCKHART
Hazardous weather outlook, Mar 14, 5:05 AM CDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
405 AM MDT Sun Mar 14 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
405 AM MDT Sun Mar 14 2021 /505 AM CDT Sun Mar 14 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

There is a Marginal Risk for severe thunderstorms this afternoon
generally east of a line from Atwood to Oakley. The primary hazards
will be large hail and perhaps brief landspout tornadoes.

For tonight snow is expected west of a line from Trenton to Colby
and Leoti. Snowfall amounts ranging from a few tenths of an inch to
as much as 3 inches are expected, highest across far eastern
Colorado.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Another storm system will cross the Rockies and track east across
the Central and Southern Plains late Tuesday into Wednesday,
bringing another chance of rain and snow to the entire Tri-State
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon across parts of
western Kansas. We would also appreciate rainfall and snowfall
amounts via telephone and social media.

In the hours before

Local storm report, Mar 14, 1:20 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1220 PM MDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     3 SSE SAINT FRANCIS     39.73N 101.77W
03/14/2021                   CHEYENNE           KS   EMERGENCY MNGR

            CHEYENNE CO EM REPORTED A GRAIN BIN IN THE
            ROAD ALONG COUNTY ROAD 16. TIME ESTIMATED
            BASED ON REPORT OF LANDSPOUT IN WHEELER.

&&

KMK
Local storm report, Mar 14, 1:42 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1242 PM MDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HEAVY RAIN       3 E GRINNELL            39.13N 100.57W
03/14/2021  M2.90 INCH       GOVE               KS   PUBLIC

            DELAYED SOCIAL MEDIA REPORT OF STORM TOTAL
            RAINFALL.

&&
Special weather statement, Mar 14, 1:45 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
1245 PM MDT Sun Mar 14 2021

COZ090-KSZ001-002-NEZ079-080-142045-
Yuma County CO-Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
1245 PM MDT Sun Mar 14 2021

...Brief Landspout Tornadoes Possible...

At 1244 PM MDT/144 PM CDT/, conditions are becoming favorable for
the development of landspout tornadoes in and close to the Kansas
and Nebraska border in northwest Kansas. However, at this time it is
unknown which if any storm would produce a landspout. Any landspouts
which develop are expected to pose a limited threat.

Locations impacted include...
Wray, Benkelman, Trenton, Culbertson, Stratton, Haigler and Herndon.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4013 10076 4000 10076 4000 10074 3985 10074
      3985 10177 3963 10230 4016 10237 4028 10077

JRM
Local storm report, Mar 14, 2:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
102 PM MDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HEAVY RAIN       TASCO                   39.35N 100.29W
03/14/2021  M3.00 INCH       SHERIDAN           KS   PUBLIC

            DELAYED STORM TOTAL RAINFALL REPORT VIA
            SOCIAL MEDIA.

&&
Local storm report, Mar 14, 2:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FUNNEL CLOUD     5 S STRATTON            40.08N 101.23W
03/14/2021                   HITCHCOCK          NE   FIRE DEPT/RESCUE

            MULTIPLE REPORTS OF A POSSIBLE FUNNEL CLOUD
            SOMEWHERE BETWEEN FIVE AND TEN MILES SOUTH
            OF STRATTON.

&&
Special weather statement, Mar 14, 2:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
225 PM CDT Sun Mar 14 2021

KSZ003-004-NEZ081-142130-
Norton KS-Decatur KS-Red Willow NE-
225 PM CDT Sun Mar 14 2021

...Brief Landspout Tornadoes Possible...

At 225 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the Kansas and Nebraska
border. However, at this time it is unknown which if any storm would
produce a landspout. Any landspouts which develop are expected to
pose a limited threat.

Locations impacted include...
McCook, Norton, Oberlin, Indianola, Almena, Bartley and Norcatur.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3971 9966 3981 10072 4025 10075 4028 10019
      4000 10019 4000 9964

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 1:09 PM CDTSpecial Weather StatementGLDCheyenne36 min
Mar 14, 5:36 PM CDTSpecial Weather StatementGLDCheyenne, Rawlins84 min
Mar 13, 8:27 PM CSTSpecial Weather StatementGLDKit Carson48 min
Mar 14, 1:45 PM CDTSpecial Weather StatementGLDDundy, Hitchcock2 hr
Mar 14, 3:41 PM CDTSpecial Weather StatementGLDDundy, Hitchcock2 hr
Mar 14, 3:44 PM CDTSpecial Weather StatementGLDHitchcock31 min
Mar 14, 5:42 PM CDTSpecial Weather StatementGLDDundy48 min

Nearby

Special Weather Statements in Kansas, 2021Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.